Texas, 2009

Wildfire in Texas, July 10, 2009

July 10, 2009 · NWS AMA · 1 event in 1 county or zone

A large wildfire began around 1645 CST about nine miles northwest of Gruver and consumed about one thousand acres. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A large wildfire began around 1645 CST about nine miles northwest of Gruver and consumed about one thousand acres. No damage or injuries were reported. A total of five fire agencies responded to the wildfire. The wildfire reportedly began in a bar ditch next to the highway possibly from sparks by a passing vehicle. The wildfire then spread to Conservation Reserve Program grasses. The wildfire was finally contained around 2200 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 10, 2:21 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 10, 2:21 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CDT FRI JUL 10 2009

.DISCUSSION...
TEMPS HAVE REACHED TRIPLE DIGITS AT ALL OBSERVATIONS THROUGHOUT THE
PANHANDLES THIS AFTERNOON...CLIMBING AS HIGH AS 110 DEGREES IN
CANADIAN AS OF 2 PM CDT. HEAT INDICES ARE CURRENTLY APPROACHING 105
DEGREES OFF TH CAPROCK. COMBINED WITH SOUTHWEST WINDS OF 15 TO 25
MPH...IT PRETTY MUCH FEELS LIKE WE ARE BEING BLASTED BY A LARGE HAIR
DRYER. ANALYSIS OF THE 12Z RAOB DATA CONTINUED TO SHOW THE H5
ANTICYCLONE CENTER OVER THE SOUTHEAST TX PANHANDLE...WITH THE H7
CIRCULATION REMOVED TO THE EAST OVER THE ARKLATEX REGION. HEIGHTS AT
H5 WERE AS HIGH AS 597DM AT KOUN. AT THE SURFACE...A QUASI
STATIONARY FRONT EXTENDS ACROSS KS...ACROSS THE EXTREME NORTHWEST
PORTION OF THE PANHANDLES AND INTO NORTHEAST NM. TO THE NORTH OF
THIS BOUNDARY...DEWPOINTS ARE IN THE MID/UPPER 60S WHILE DOWNSLOPE
CONDITIONS AND DIURNAL MIXING HAVE DECREASED DEWPOINTS INTO THE
UPPER 30S AND 40S ACROSS MUCH OF THE PANHANDLES. THE CU FIELD
CONTINUES TO BUILD ALONG THE SURFACE BOUNDARY AND SHOULD RESULTED IN
ISOLATED HIGH BASED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
INTO THE EVENING HOURS. THIS ACTIVITY IS ALREADY UNDERWAY IN
NORTHEAST NM. POPS WILL BE CONTINUED INTO TONIGHT ACROSS THE
NORTHERN ZONES AS THE STEERING FLOW SHOULD PRECLUDE CONVECTION FROM
MOVING FARTHER SOUTH...WHERE FIRE WX CONCERNS WILL BE ON THE
INCREASE. THE HEAT ADVISORY CONTINUES FOR THE NORTHEAST WHERE MIN
TEMPS ARE FORECAST TO REMAIN ABOVE 75 DEGREES AGAIN SATURDAY MORNING.

THE BOUNDARY WILL REMAIN IN THE VICINITY ON SATURDAY ALTHOUGH THE
GFS AND NAM ARE AT ODDS WITH ITS EXACT PLACEMENT. THE GFS KEEPS THE
BOUNDARY WELL INTO KS/CO...WHILE THE NAM SLIDES THE FRONT AS FAR
SOUTH AS THE NORTHERN TX PANHANDLE. CURRENT THINKING IS THAT THE
NOCTURNAL LOW LEVEL JET SHOULD KEEP THE BOUNDARY FROM SLIDING TOO
FAR SOUTH AND STRONG DIURNAL MIXING MAY WASH OUT THE SOUTHERN EXTENT
BASED ON ITS SHALLOW CHARACTERISTICS. IF THE NAM VERIFIES...TEMPS
MAY BE A BIT COOLER THAN THE CURRENT FORECAST DEPICTS...BUT FOR
NOW...THE GFS SEEMS THE MORE REASONABLE CHOICE. REGARDLESS...SLIGHT
CHANCES POPS WERE CONTINUED SATURDAY AFTERNOON/EVENING FOR THE
NORTHERN COUNTIES. HOT AND DRY CONDITIONS ARE EXPECTED SUNDAY AND
MONDAY...WITH HIGHS AGAIN IN THE TRIPLE DIGITS FOR MANY LOCATIONS.
LEE TROFFING WILL KEEP WINDS SOUTHERLY WINDS AT 15 MPH OR HIGHER
DURING THE DAY SO FIRE WX CONCERNS WILL CONTINUE.

A FAST MOVING NORTHERN STREAM SYSTEM WILL BRING ANOTHER COLD FRONT
CLOSE TO THE PANHANDLES /IF NOT INTO THE AREA/ BY TUESDAY OR
WEDNESDAY OF NEXT WEEK. DECREASING MID/UPPER LEVEL HEIGHTS AND THE
PRESENCE OF THIS FRONT WILL ALLOW TEMPS TO MODERATE A BIT BY
MIDWEEK...WITH HIGHS MAINLY IN THE 90S BY WEDNESDAY. WITH THE
WEAKENING RIDGE...A FEW DIURNAL THUNDERSTORMS COULD BE POSSIBLE
BEGINNING TUESDAY...BUT CONFIDENCE IS LOW AND NO MENTION WILL BE
MADE AT THIS TIME. THE OTHER CONCERN IS THE HINT OF NORTHWEST FLOW
RETURNING TOWARD THE END OF NEXT WEEK. THE GFS SHOWS THIS MORE
CLEARLY THAN THE ECMWF.

JOHNSON

&&

.FIRE WEATHER...
FIRE WX CONCERNS WILL BE ON THE INCREASE THROUGH THE NEXT FEW DAYS
AS CONTINUED HOT TEMPERATURES AND BRISK SOUTH TO SOUTHWEST WINDS
PERSIST. MINIMUM RELATIVE HUMIDITIES WILL DROP TO AROUND 15 PERCENT
ACROSS MUCH OF THE AREA ON SATURDAY WITH SOUTHWEST 20FT WINDS JUST
UNDER 20 MPH. A FIRE DANGER STATEMENT WILL LIKELY BE ISSUED TONIGHT
TO HIGHLIGHT THIS CONCERN. WINDS ARE EXPECTED TO BE A BIT STRONGER
ON SUNDAY AND MONDAY...BUT RELATIVE HUMIDITIES ARE FORECAST TO BE
SLIGHTLY HIGHER. ELEVATED FIRE WEATHER CONDITIONS WILL PERSIST
THROUGH AT LEAST MIDWEEK.

JOHNSON

&&

.CLIMATE...
RECORD MAX TEMPERATURES HAVE BEEN RECORDED SO FAR TODAY AT BORGER
/105/ AND DALHART /101/ AND REMAINS A POSSIBILITY AT AMARILLO AS
WELL. MORE RECORD BREAKING HEAT WILL BE POSSIBLE ON SATURDAY AS THE
SUBTROPICAL RIDGE CONTINUES TO DOMINATE THE PATTERN. BELOW ARE THE
FORECAST AND RECORDS FOR SATURDAY.

            FCST  RECORD
AMARILLO    104   103 /2001/1933/
BORGER      107   105 /1980/
DALHART     103   103 /1954/

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                70 104  70  99  69 /   5   5   5   0   0
BEAVER OK                  75 106  72 105  72 /  20  20  20   0   0
BOISE CITY OK              67 102  67 100  66 /  20  20  20   5   5
BORGER TX                  77 107  75 103  74 /   5   5   5   0   0
BOYS RANCH TX              70 105  69 101  69 /   5   5  10   0   0
CANYON TX                  69 103  69 100  68 /   5   5   5   0   0
CLARENDON TX               72 104  72 100  71 /   5   5   5   0   0
DALHART TX                 65 103  65 100  66 /  10  10  10   0   5
GUYMON OK                  70 107  71 104  70 /  20  20  20   0   0
HEREFORD TX                68 101  67  98  67 /   5   5   5   0   0
LIPSCOMB TX                76 107  74 102  72 /  10  10  10   0   0
PAMPA TX                   73 105  72  99  72 /   5   5   5   0   0
SHAMROCK TX                75 107  74 102  73 /   5   5   5   0   0
WELLINGTON TX              73 105  75 102  74 /   5   5   5   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
     HEMPHILL...LIPSCOMB...OCHILTREE...ROBERTS.

OK...HEAT ADVISORY UNTIL 7 PM CDT SATURDAY FOR THE FOLLOWING ZONES:
     BEAVER.

&&

24/11
Hazardous weather outlook, Jul 10, 12:00 PM CST, 4 hours 45 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUL 10 2009

OKZ001>003-TXZ001>020-111100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUL 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

HOT WEATHER WILL CONTINUE TODAY AND WILL RESULT IN HEAT INDEX VALUES
FROM AROUND 100 TO 110 DEGREES. HEAT INDEX VALUES WILL BE HIGHEST
OVER THE EASTERN PANHANDLES...ESPECIALLY FOR LOCATIONS OFF THE
CAPROCK. A HEAT ADVISORY HAS BEEN ISSUED THROUGH TONIGHT FOR THE
EASTERN OKLAHOMA AND NORTHEAST TEXAS PANHANDLES.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE OKLAHOMA
AND THE NORTHWEST AND EXTREME NORTHERN TEXAS PANHANDLES THIS
AFTERNOON AND THIS EVENING.

ELEVATED FIRE WEATHER CONDITIONS CAN BE EXPECTED TODAY MAINLY ACROSS
THE EASTERN AND SOUTHERN SECTIONS OF THE TEXAS AND OKLAHOMA
PANHANDLES. RELATIVE HUMIDITY VALUES WILL DROP TO AROUND 10 TO 15
PERCENT THIS AFTERNOON AND SOUTHWEST WINDS OF 10 TO 20 MPH CAN BE
EXPECTED WITH GUSTS TO 30 MPH.

SOUTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL RESULT IN
CAUTION ON AREA LAKES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

HOT CONDITIONS WILL CONTINUE THROUGH THE WEEKEND AND WILL RESULT IN
HEAT INDEX VALUES FROM AROUND 100 TO 105 DEGREES. HEAT INDEX VALUES
WILL BE HIGHEST OVER THE EASTERN PANHANDLES...ESPECIALLY FOR
LOCATIONS OFF THE CAPROCK. A HEAT ADVISORY CONTINUES IN EFFECT UNTIL
7 PM CDT SATURDAY EVENING FOR THE EASTERN OKLAHOMA AND NORTHEAST
TEXAS PANHANDLES.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY AFTERNOON AND
EVENING ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE NORTHERN HALF OF
THE TEXAS PANHANDLE. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...
BUT A FEW STORMS MAY BECOME STRONG AT TIMES.

ELEVATED FIRE WEATHER CONDITIONS MAY DEVELOP ACROSS THE PANHANDLES
THIS WEEKEND OR EARLY NEXT WEEK AS THE HOT CONDITIONS PERSIST AND
FUELS BEGIN TO DRY OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SCHNEIDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Hansford

When
July 10, 4:45 PM CST to 10:00 PM CST
Where
Hansford forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185963.